Oregon, 2005

Flood in Oregon, December 28 to 29, 2005

December 28 to 29, 2005 · NWS MFR · 1 event in 1 county or zone

07 feet at 28/2000 PST, and fell below flood stage at 29/1100 PST. A Flood Warning was issued for the area at 27/0919 PST, and cancelled at 01/1400 PST in January 2006.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The South Fork of the Coquille River at Myrtle Point exceeded flood stage (38.0 feet) at 28/1400 PST, crested at 41.07 feet at 28/2000 PST, and fell below flood stage at 29/1100 PST. A Flood Warning was issued for the area at 27/0919 PST, and cancelled at 01/1400 PST in January 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 28, 8:55 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 28, 8:55 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PST WED DEC 28 2005

.DISCUSSION...A COLD FRONT HAS JUST MOVED INLAND INTO SOUTHWEST
OREGON AND NORTHERN CALIFORNIA. THIS FRONT WILL MOVE EAST THROUGH
THE FORECAST AREA THIS MORNING AND EARLY THIS AFTERNOON.
PRECIPITATION WILL TAPER OFF TO SHOWERS LATER THIS AFTERNOON AND
TONIGHT. COLD AIR BEHIND THE FRONT WILL BRING SNOW LEVELS DOWN TO
4000 FEET THIS EVENING...THEN TO 3500 FEET BY TOMORROW MORNING.
LITTLE ACCUMULATION IS EXPECTED TONIGHT WITH SCATTERED SNOW
SHOWERS..MAINLY OVER THE SISKIYOUS AND CASCADES AND OVER THE EAST
SIDE. LOWER ELEVATIONS ALONG THE WEST SIDE WILL SEE SCATTERED RAIN
SHOWERS TONIGHT.

THURSDAY... A WEAK RIDGE WILL BUILD IN BUT WITH CONTINUED ONSHORE
FLOW..THERE WILL BE LIGHT SCATTERED SHOWER ACTIVITY.
THEN ANOTHER STRONG FRONTAL SYSTEM WILL APPROACH LATE THURSDAY
BRINGING ADDITIONAL RAIN AND SNOW TO THE AREA.

NO UPDATES NEEDED TO THE FORECAST.

.PREVIOUS DISCUSSION...AXIS OF A STRONG UPPER TROUGH WILL MOVE
THROUGH THE CWA TODAY...BRINGING A ROUND OF HEAVY SHOWERS AND
ISOLATED THUNDER OVER THE COASTAL WATERS. WINDS ARE ABATING AT THE
COAST AND HAVE DROPPED BELOW CRITERIA IN THE SHASTA VLY...BUT THE
POTENTIAL REMAINS FOR WINDS UNTIL FROPA LATER THIS MORNING.
WIDESPREAD HEAVY RAIN HAS LIGHTENED SOMEWHAT...BRINGING A RESPITE TO
RISING RIVERS. FLOOD WARNINGS WILL REMAIN IN EFFECT THROUGHOUT...
THOUGH.

SNOW LEVELS ARE RISING AND ARE CURRENTLY AROUND 8500 FEET...ADDING
SNOWMELT TO THE RUNOFF. LEVELS WILL BEGIN TO DROP THIS AFTERNOON TO
NEAR PASS LEVEL AND REMAIN THERE FOR THE WEEK...ALTHOUGH NOT MUCH
ADDITIONAL ACCUMULATION EXPECTED BY THE TIME IT LOWERS TO THE
ROADS. A WEAK RIDGE MOVES IN FOR THURSDAY...BUT CONTINUED ONSHORE
FLOW KEEPS POPS AROUND...FOLLOWED BY AN INTENSE SYSTEM PROGGED TO
SLAM INTO THE REGION THURSDAY NIGHT AND FRIDAY. MORE FLOODING AND
HIGH WINDS ARE EXPECTED IN THIS ROUND. THE REMAINDER OF THE
FORECAST CONTINUES WITH TROPICALLY CONNECTED CYCLONES INTERSPERSED
ABOUT EVERY 36 HOURS.

&&

.AVIATION...AS A COLD FRONT PASSES OVER THE AREA AND TO THE
EAST TODAY...RAIN WILL TAPER OFF TO SHOWERS LATER THIS MORNING AND
INTO THE AFTERNOON. INLAND...WIDESPREAD VFR WITH MVFR IN SCATTERED TO
WIDELY SCATTERED SHOWERS IS EXPECTED TODAY AND TONIGHT. ALONG THE
COAST CONDITIONS WILL BE MAINLY MVFR IN RAIN AND LOW CIGS WITH
ISOLATED IFR...CIGS ALONG THE COAST WILL LIFT LATER IN THE AFTERNOON
WITH AREAS OF MVFR EXPECTED. ALSO ALONG THE COAST THERE IS A CHANCE
FOR ISOLD THUNDER THROUGH THE AFTERNOON.

WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING SOUTH COAST THROUGH 10AM WEDNESDAY.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...FLORENCE TO CA BORDER
      0-60 NM.
     HIGH SURF ADVISORY SOUTH COAST UNTIL 4 PM PST WEDNESDAY.
     FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE ZONE
      FORECAST AREA. PLEASE REFER TO PDXFLSMFR FOR DETAILS.
     FLOOD WATCH FOR EASTERN OREGON ZONES 029-030 INCLUDING THE
      SPRAGUE RIVER FROM BEATTY TO CHILOQUIN THURSDAY THROUGH
      THURSDAY NIGHT
CA...WIND ADVISORY SHASTA VALLEY THROUGH 10AM WEDNESDAY.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...OR BORDER TO PT ST
      GEORGE CA 0-60 NM.
     FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE ZONE
      FORECAST AREA. PLEASE REFER TO PDXFLSMFR FOR DETAILS.

&&

CC

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Dec 28, 1:51 PM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
151 PM PST WED DEC 28 2005

ORZ029-291430-
KLAMATH BASIN-
151 PM PST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR KLAMATH AND LAKE
COUNTIES. FOR DETAILS SEE FLOOD STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A URBAN AND SMALL STREAM ADVISORY IS IN EFFECT FOR KLAMATH AND LAKE
COUNTIES THROUGH THURSDAY. FOR DETAILS SEE FLOOD STATEMENT.

ORZ021-022-024-291430-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
151 PM PST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

FLOOD WARNING IS IN EFFECT FOR THE SOUTH FORK OF THE COQUILLE RIVER
AT MYRTLE POINT THROUGH THIS EVENING. FLOOD WARNING IS IN EFFECT
FOR THE COQUILLE RIVER AT COQUILLE THROUGH EARLY THURSDAY MORNING. A
FLOOD WARNING IS IN EFFECT FOR THE ROGUE RIVER AT AGNESS THROUGH
THIS EVENING. FOR DETAILS SEE FLOOD STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ080-DDHHMM
WESTERN SISKIYOU COUNTY-

.DAY ONE...TODAY

FLOOD WARNING IS IN EFFECT FOR THE KLAMATH RIVER AT THE SEIAD VALLEY
THROUGH THIS EVENING. FLOOD WARNING IS IN EFFECT FOR THE SCOTT RIVER
AT FORT JONES THROUGH EARLY THURSDAY MORNING. FOR DETAILS SEE FLOOD
STATEMENT.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ORR

In the hours before

Local storm report, Dec 28, 8:40 AM PST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
840 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HEAVY RAIN       3 SSW MEDFORD           42.30N 122.89W
12/28/2005  2.68 INCH        JACKSON            OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0833 AM     HEAVY RAIN       5 WNW GRANTS PASS       42.47N 123.41W
12/28/2005  3.10 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0840 AM     HEAVY RAIN       8 SE MYRTLE POINT       42.99N 124.01W
12/28/2005  1.90 INCH        COOS               OR   TRAINED SPOTTER

            RAINFALL FOR 430 PM TO 8 AM.

&&

ORR
Local storm report, Dec 28, 8:59 AM PST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
859 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       22 S ROSEBURG           42.90N 123.36W
12/28/2005  2.44 INCH        DOUGLAS            OR   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 8 AM.

0845 AM     HEAVY RAIN       2 NE WILDERVILLE        42.40N 123.43W
12/28/2005  3.22 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0845 AM     HEAVY RAIN       2 N CAVE JUNCTION       42.19N 123.65W
12/28/2005  4.10 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT AM.

0857 AM     HEAVY RAIN       5 NNE SELMA             42.34N 123.57W
12/28/2005  3.74 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

0859 AM     HEAVY RAIN       N WILLIAMS              42.22N 123.27W
12/28/2005  2.20 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 8 AM.

&&

ORR
Local storm report, Dec 28, 9:33 AM PST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
933 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HEAVY RAIN       5 SW GRANTS PASS        42.40N 123.39W
12/28/2005  2.39 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 9 AM. MOST OF IT FELL
            OVERNIGHT.

0931 AM     HEAVY RAIN       5 N GRANTS PASS         42.51N 123.33W
12/28/2005  2.24 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOURS ENDING AT 9 AM.

0932 AM     HEAVY RAIN       N LOOKOUT               41.21N 121.15W
12/28/2005  1.25 INCH        MODOC              CA   TRAINED SPOTTER

            RAINFALL FOR THE PAST 25 HOURS ENDING AT 9 AM.

&&

ORR
Local storm report, Dec 28, 10:41 AM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1041 AM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HEAVY RAIN       1 N ROSEBURG            43.21N 123.34W
12/28/2005  1.92 INCH        DOUGLAS            OR   TRAINED SPOTTER

            RAINFALL PAST 26 HOURS ENDING AT 1030 AM.

&&

ORR
Local storm report, Dec 28, 12:05 PM PST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1205 PM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HEAVY RAIN       2 NNE SELMA             42.30N 123.59W
12/28/2005  3.30 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 12 NOON.

&&

ORR
Local storm report, Dec 28, 2:00 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HEAVY RAIN       4 SSW CAVE JUNCTION     42.11N 123.67W
12/28/2005  3.73 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            12/27 MID TO 4PM.

&&

ORR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, South Central Oregon Coast

When
December 28, 2:00 PM PST to December 29, 11:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.467, -120.200

South Fork of the Coquille River at Myrtle Point.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482298.